Acute dystonia in a 6 weeks pregnant woman after usage of metoclopramide: case report

  • Yücel Yüce, [MD] Kelkit State Hospital, Anaesthesiology and Reanimation Department,
  • Şennur Uzun, [MD] Hacettepe University Faculty of Medicine, Anaesthesiology and Reanimation Departmen
Keywords: Pregnancy, nausea and vomiting, metoclopramide, acute dystonia

Abstract

A 22 year-old female 6 weeks pregnant according to her last menstruation date, was admitted to the emergency service with somnolence and neck spasm. She had recieved oral metoclopramide with a total dosage of 60 mg intermittantly within the last 24 hours for nausea and vomiting. Her be- ta-HCG level was measured and the result was compatible with her last men- struation date. These dystonic symptoms were thought to be due to the side effect of metoclopramide and a gastric lavage was performed. Urgent con- sultation with the National Toxicology Center was made and according to their suggestion 20 mg diphenhydramine was administered intramuscularly (IM) for these extrapyramidal side effects and an infusion of 0.9% NaCl flu- id was started intravenously. She was accepted to the intensive care unit for close monitorisation.

During her intensive care unit follow up, 6 hours after the administration of diphenhydramine signs and symptoms began to diminish and after 24 hours they had all disappeared. After 48 hours of intensive care unit follow up, Obstetrics and Gynecology consultation declared no problem with the pregnancy and the patient was discharged.

Downloads

Download data is not yet available.
Published
2014-01-20
How to Cite
Yüce, Y., & Uzun, Şennur. (2014). Acute dystonia in a 6 weeks pregnant woman after usage of metoclopramide: case report. Acta Medica, 45(1), 39-41. Retrieved from https://actamedica.org/index.php/actamedica/article/view/145
Section
Case Report